Tumor lysis syndrome in a patient with metastatic melanoma treated with nivolumab

Clin J Gastroenterol. 2020 Oct;13(5):935-939. doi: 10.1007/s12328-020-01164-x. Epub 2020 Jun 27.

Abstract

A 79-year-old man with metastatic melanoma of the right maxillary sinus and multiple liver metastases received a single dose of nivolumab. Eight days later, he experienced impaired consciousness, accompanied by abnormal laboratory and electrocardiographic findings. He was therefore diagnosed with tumor lysis syndrome (TLS). Laboratory and electrocardiographic findings improved immediately after continuous hemodiafiltration; however, he died 22 days after receiving nivolumab. Autopsy revealed massive tumor necrosis in the liver. There are few case reports of TLS associated with immune checkpoint inhibitors, indicating that we should be prepared to manage especially in a patient with liver involvement of high tumor burden.

Keywords: Hepatic fairure; Liver metastases; Metastatic melanoma; Nivolumab; Tumor lysis syndrome.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Humans
  • Liver Neoplasms* / drug therapy
  • Male
  • Melanoma* / drug therapy
  • Neoplasms, Second Primary*
  • Nivolumab / adverse effects
  • Tumor Lysis Syndrome* / etiology

Substances

  • Nivolumab